Colorado, 2017

Avalanche in Colorado, February 14, 2017

February 14, 2017 · NWS GJT · 1 event in 1 county or zone

A period of above dry weather with unseasonably mild daytime temperatures in mid January was followed by a series of snowfall events through early February which deposited about two feet of new snow in the Flat Tops Wilderness Area. This situation resulted in an unstable snowpack which was prone to avalanches across the Flat Tops Wilderness Area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A period of above dry weather with unseasonably mild daytime temperatures in mid January was followed by a series of snowfall events through early February which deposited about two feet of new snow in the Flat Tops Wilderness Area. This situation resulted in an unstable snowpack which was prone to avalanches across the Flat Tops Wilderness Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 14, 9:18 AM MST, 47 minutes earlier.

Area forecast discussion, Feb 14, 9:18 AM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
918 AM MST Tue Feb 14 2017

.UPDATE...
Issued at 906 AM MST Tue Feb 14 2017

Fog has lifted with greatly improved visibilities across southwest
Colorado valleys with some patchy fog lingering near the CO-NM
border. Therefore, have let the Dense Fog Advisories for the SW
Colorado valleys expire at 9 am. Steamboat and Hayden remains less
than a quarter mile in dense fog with webcams indicating a thick
low stratus layer in the Steamboat Valley when looking down from
Thunder Mountain above town. Fog extends all the way to Craig and
areas north of Craig. Thinking this fog will be persistent through
the morning and have a tough time lifting until early afternoon as
seen the last few mornings, so extended the Dense Fog Advisory for
COZ002 (includes Craig and Hayden) and COZ005 (Steamboat and
Upper Yampa River Basin) through noon today.

UPDATE Issued at 704 AM MST Tue Feb 14 2017

Expanded the area of the Dense Fog Advisory to include the Central
Yampa River Basin (COZ002) as quarter mile visibility is being
detected in Hayden and webcams are showing dense fog 18 miles
south of Baggs, WY along Highway 13 north of Craig, CO. These will
remain in effect until 9 am and will update if dense fog persists
longer.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 253 AM MST Tue Feb 14 2017

Latest satellite imagery showed the storm system which impacted
the area through the weekend and into Monday was centered over
east-central New Mexico early this morning. Lingering moisture
has resulted in low stratus and dense fog across much of southwest
Colorado and across the Upper Yampa River Basin from Craig to
Steamboat Springs. No reason to expect conditions to improve until
a couple of hours after sunrise, so will continue the Dense Fog
Advisory for these areas through 9 AM MST.

Over the next 36 hours a fairly amplified ridge of high pressure
will build over the region. Models indicated significant drying
beneath the ridge so expect low stratus and fog will mix out today
and is unlikely to return tonight. In fact clouds should be fairly
scarce through midweek. Temperatures will experience a small
setback today as northeasterly flow aloft delivers slightly cooler
air to the region. However, clouds and precipitation kept
temperatures down across southwest Colorado and southeast Utah on
Monday and in their absence highs should be a bit milder this
afternoon.

The Gunnison Valley and the Upper Yampa River Basin, where
inversions have become reestablished, will be the outliers as
surface flow will be too weak to mix in warmer air. Consequently,
have cut afternoon highs for these areas back to near persistence
values which was running around 10 degrees below guidance. For
tonight, expect clear skies and a drier airmass to deliver strong
radiational cooling. As a result, lowered temperatures across the
region tonight, especially in the inverted valleys discussed
previously. This will impede warming for the Craig to Steamboat
Springs corridor and the Gunnison Valley on Wednesday while
temperatures moderate elsewhere.

.LONG TERM...(Wednesday night through Monday)
Issued at 253 AM MST Tue Feb 14 2017

High pressure system will persist through Thursday afternoon,
with dry weather expected on both days. Once again, afternoon
highs will run around 10 degrees above normal. Mostly clear nights
on Tuesday, Wednesday, and Thursday morning will allow for some
high-altitude valley inversions to set up in places such as Craig
and Gunnison where snow cover lingers. Overnight low temperatures
have been lowered in this forecast package as a result, and run at
or slightly below the lowest available MAV guidance.

By Thursday afternoon, clouds will be on the increase over eastern
Utah and Western Colorado as the overall weather pattern shifts
from ridging to troughing in the western CONUS. A series of weak
storm systems will pass through the Rockies from Friday through
early next week as a result of this change. The first system to
affect the central Rockies will arrive on the west coast on
Thursday, with a weakening shortwave trough quickly scooting
through the central Rockies by early Friday morning. This system
will spread a few showers across the northern half of eastern Utah
and western Colorado before midnight on Friday. With plenty of
warm air in place, rain is expected in the valleys with light to
moderate snowfall from the central mountains northward. Overall
precipitation totals are expected to be light with this fast-
moving event, with total liquid equivalent around one to two
tenths of an inch even in the northern Park range before snow
showers taper off on Saturday afternoon.

Following this first event, forecast guidance diverges rather
significantly for the remainder of the weekend. The GFS shows a
lengthy break in precipitation from Saturday afternoon through
Sunday morning, while the ECMWF keeps light rain and snow over
much of the Four Corners region during this timeframe. Both models
do indicate a more significant trough diving southward through the
southwestern CONUS from Saturday into Sunday with warm southerly
flow firmly in place. Confidence is high on unsettled weather and
mild temperatures this weekend. However, confidence in details
regarding precipitation timing from Saturday evening through
Sunday night is very low...for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 918 AM MST Tue Feb 14 2017

Low stratus and dense fog in the northwest Colorado valleys
including KCAG, KHDN, and KSBS will result in continued IFR
conditions and CIGS below ILS breakpoints through 19Z today before
lifting and becoming patchy with VFR conditions reached
thereafter. This will not affect the TAF sites however as VFR
conditions are expected to remain through 18Z Wednesday under
mostly clear conditions.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Dense Fog Advisory until noon MST today for COZ002-005.

UT...None.
&&

UPDATE...MDA
SHORT TERM...NL
LONG TERM...TGJT
AVIATION...MDA
Hazardous weather outlook, Feb 14, 4:30 AM MST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
430 AM MST Tue Feb 14 2017

COZ001>014-017>023-UTZ022>025-027>029-151130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
430 AM MST Tue Feb 14 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.Day One...Today and Tonight

Dense fog will limit visibility and could cause slippery spots
across portions of southwest Colorado and the upper Yampa River
Basing through midmorning. Otherwise, no hazardous weather is
expected today or tonight.

.Days Two through Seven...Wednesday through Monday

The potential for unsettled conditions returns as early as Friday
and could continue through early next week as the next Pacific
storm system impacts the region. However, model agreement isn't
very good and as a result, confidence is low this weekend into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Flattop Mountains

When
February 14, 10:05 AM MST to 10:06 AM MST
Where
Flattop Mountains forecast zone
Property damage
$2,000
Reported by
State Official
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Three separate slab avalanches were triggered by two riders on motorized medium-sized snow bikes near West Lost Lake in the Flat Tops Wilderness Area. Both snow bike riders were caught in separate avalanches. One motorized snow bike rider was buried under 18 inches of snow and did not survive. The other snow bike rider who was caught in an avalanche was able to grab a hold of a tree which stopped his descent while the debris continued down the slope. That snow bike rider was uninjured.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679865.